Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


what do you do to eliminate neuropathy?
Nov 4, 2003

Dr. Bob,

I am suffering from terrible neuropathy and it is really disrupting my quality of life. It makes me more than just simply fatigued. It makes me tired to try to keep fighting and that's not acceptable, wouldn't you say?

Dr. Bob, I am just wondering what you do to eliminate this. Thank you sir!

James

Response from Dr. Frascino

Hello James,

Sorry to hear you are having such difficulties! I wish I had an easy answer for you, but I don't. Neuropathy is nerve damage that can cause numbness, burning, tingling, and pain in the hands and feet. In those of us that are "virally enhanced," it is most often caused by d4T (Zerit), ddC (Hivid), or ddI (Videx). Certainly other drugs, such as metronidazole (Flagyl), thalidomide, isoniazid, vincristine, and dapsone could also be contributing. Even alcohol and diabetes are possible culprits.

Unfortunately, there are no FDA-approved medications to directly treat the underlying cause of neuropathy. So what to do? First off, I'd recommend seeing an HIV-knowledgeable neurologist to characterize the type of neuropathy and potential underlying cause(s). If it turns out to be your medications, talk to your HIV specialist about switching. If switching isn't an option, the next step is adding medications to help manage the discomfort. Often trying different medications or combinations of medications may be necessary to achieve a certain level of comfort. Generally, we start with anti-inflammatory agents, such as Advil, and then add other drugs as needed, such as lamotrigine and tricyclics (nortriptyline, amitriptyline, desipramine, or imimpramine). Gabapentin has also been helpful for some folks. Capsaicin-containing ointments (zostrix, etc.) haven't been very well tolerated. Lidocaine ointment has not been found to be very effective. More severe symptoms may require phenytoin, methadone. Fentanyl patches, or morphine. While there is not a whole lot of data to support how effective these drugs are, there are plenty of HIVers who swear by them!

Other things to try to change your "ouch!" into "ahhhh!" would include:

1. Reducing pressure on hypersensitive feet and hands shortening walking distances, wearing loose-fitting shoes and socks, and avoiding repetitive pressure on hands/feet. 2. Soaking hands/feet in ice water. 3. Regular low-impact exercise may help by increasing circulation to the nerves. 4. Acupuncture could be considered; however, the only clinical trial in the literature failed to show any benefit.

I should also mention there was one published clinical trial that found improvement when effective potent anti-HIV therapy (HAART) was started. Last, although we are now quite successful in controlling neuropathy pain, the medications do not stop the numbness. Stay tuned, James, we are still working on this very annoying problem. With proper care, hopefully you'll be able to stay "comfortably" tuned! Good luck.

Dr. Bob


Previous
how many years have you been on meds and what was/is your biggest med complaint?
Next
Increased Protein

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement